Alert archive / Pennsylvania / Snow Squall Warnings in 2025

Snow Squall Warning 10, NWS State College, PA

January 28, 2025Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this snow squall warning at Jan 28, 2025, 6:34 AM EST for Potter County, Tioga County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2025, 6:34 AM EST (11:34 UTC)
Expired
Jan 28, 2025, 7:15 AM EST
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 100 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 28, 6:26 AM EST, 8 minutes earlier.

Area forecast discussion, Jan 28, 6:26 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
626 AM EST Tue Jan 28 2025

.SYNOPSIS...
* Cold front to bring threat for snow squalls north of I-80 this
  morning along with gusty winds.
* Several inches of snow possible in northwest PA tonight into
  Wednesday ahead of and along a cold front, which will bring a
  significant threat of snow squalls and gusty winds Wednesday
  afternoon.
* Monitoring the potential for a mixed-precipitation event this
  weekend, which could bring ice accumulation to parts of
  Central PA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clouds will continue to thicken up this morning as snow
overspreads northwest PA. The NW corner of the CWA will
probably get to 2-3" and a few higher amounts are possible in NW
Warren Co where we've posted a Winter Weather Advisory until
10AM. An anomalously strong 55-70 KT LLJ continues to move
southeastward across PA and is producing occasional gusts near
40kts in the Laurel Highlands where a Wind Advisory remains in
effect until noon today. By this afternoon, weak ridging aloft
will move into PA and help winds drop off a bit.

Temperatures at daybreak this morning range from the mid 20s in
northwest PA to the mid 30s across the southeast - quite a few
degrees higher than initially expected thanks to thick cloud
cover and a persistent wind. An Arctic front is evident on
radar extending from Franklin, PA northeastward through
Binghamton and Albany, NY. The line has a history of dropping
visibility below 1 mile and coating roads. Have opted to stick
with SPSs for now instead of SQWs owing to the progressive
nature of the squalls.

As the front continues to drift southeast, steep lapse rates
may support some stronger squalls, especially across northeast
PA. SPC Mesoanalysis & hi- res models tend to weaken the
squalls with southeastward extent, likely as a result of a
whole lot of dry air at the surface (dewpoints still in the
teens across the Lower Susquehanna Valley). That said, some
stronger snow showers or low- end squalls may get close to I-80
before falling apart. With clouds, some snow accums and later
cold advection in store for Tuesday, the max temp forecast has
been lowered a bit - mid 20s to low 40s. If the snow is falling
heavily enough, there could a quick dusting south of I-80
despite mid-day temps above freezing. Snow should taper off
by early afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The warm advection from the next system will only allow a very
short (hours) break in snow for the northern tier this afternoon
and evening. A light 1-2" snow accum is likely for the nrn tier
and perhaps Elk Co, too, into Wednesday morning before a strong
cold front associated with a Clipper system blasts through the
NErn states, and generates widespread, but fast-moving snow
showers and some strong snow squalls. These squalls are most-
possible across the nrn half of the CWA on Wednesday afternoon
as the front is passing. The squalls should be stronger on
Wednesday compared to Tuesday due to the more- favorable
passage timing which will allow better heating
before/instability. The Snow Squall Parameter also lights up
quite a bit more. Anyone with plans to travel on Wednesday
should check the forecast before a traveling. If a Snow Squall
Warning is issued, delay travel or exit the highway at the next
available opportunity.

Gusty winds will continue on Wednesday as well, with perhaps
more widespread gustiness but a slightly lower maximum observed
wind gust compared to today. Highest probabilities of 50mph
wind gusts are over the Laurels, again, but wind gusts
of 40mph are also possible along the spine of the Alleghenies
across much of Central PA. Future headlines are possible if not
likely for snow in the northern tier and wind gusts. Have
decided to hold off on any products for Wednesday at this time
due to the ongoing Wind/Winter Weather products and some
lingering uncertainty as to the areal extent of advisories that
will be needed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Moderately deep boundary layer and cold cloud layer occupied by
the DGZ between 2 and 5 KFT AGL will combine with a well-
aligned, mean flow from about 305 deg within that layer to
promote numerous bands of light-mdt shsn (NW and Wcent Mtns) and
orographic snow (Laurel Highlands) Wed afternoon and night.
Minor snow accums probable in the Warren/McKean County snowbelts
and across the ridge tops of the Laurel Highlands. We'll
continue to maintain POPs well above base NBM which is has a
systematic low/dry bias in these light QPF/LES regimes.

Sfc ridge building into the area on Thursday will quickly end
the snow showers and provide partly-mostly sunny and dry wx
conditions for the second to last day of January.

A very brief visit by milder Southern Stream air and moisture to
close out January, then the Northern Stream and predominant WNW
flow aloft resumes through the 1st week of February.

A southern stream shortwave and occluded low pressure system
moving eastward across the southern Plains will send
moisture/precip into the shallow cold air at the southern edge
of a modified arctic airmass. Confidence remains relatively
high for a mixed precip event to close out January and begin
February. 27/18Z medium range guidance is about 4 hours faster
with the onset of light freezing/frozen precip late Thu night
and early Friday as fairly deep warm advection aloft glides up
and over a shallow wedge of cold, near to slightly below
freezing air near the surface.

Mentioned a mix of light rain and/or -FZRA for Friday morning,
before a changeover to periods of light rain or drizzle occurs
during the midday/afternoon hours. Details with respect to the
exact timing on fast moving and relatively weak northern stream
short waves and the exact location of the low-mid level zero C
wet bulb line, make the forecast for precise ptypes still
difficult. Without a robust area of high pressure/cold dome to
the northeast, we continue to favor more rain/ice vs. snow as
strong WAA could bring precip into the area faster than the
models project, although there remains uncertainty in the
timing/ptype details. Mixed precip could transition back to snow
on the backside of the low as it exits the Mid Atlantic coast.

WNW flow aloft resumes for the first week of February, but a
north/south meandering frontal boundary, more vertical
directional shear and only brief periods when the DGZ will
occupy the varying amounts of stratocu, QPF will be light,
highly transient and even mixed with rain showers at times
throughout the Southern Valleys of PA.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Overnight, winds will continue to increase across the region,
with gusts of 30 to 40 knots possible and into the day on
Tuesday. Winds at 2000 feet will increase to 50 to 60 knots
ahead of a cold front approaching from the north, which will
lead to LLWS concerns for all central PA airfields. Lake effect
and upslope snow showers will continue to impact BFD and JST
as flow becomes more westerly. Ceilings currently MVFR at BFD
will drop to MVFR to JST as well in snow showers and visibility
restrictions are also likely. The heavier snow will be near
BFD, so IFR visibilities are more probable there than at JST.

The cold front will drop into northern PA just before sunrise,
and will be accompanied by heavier snow showers and snow squalls
which could drastically reduce the vsby for brief periods. The
timing of these squalls will have to be refined with later TAF
updates as there is still some slight differences in the models.
The snow showers/squalls will work into the central mtns by
mid-day, but the moisture and forcing will be pulling away as
the front gets to I-80.

Another strong but fast-moving (Clipper) system will move in for
Tuesday night and Wed. There may only be a few hours break in
snow showers for BFD in the aftn and evening Tues, before warm
advection leads to light snowfall developing once again. The
cold front with the next system will likely arrive 3-6 hrs later
in the day (on Wed), and will likely carry the moisture and
snow showers/squalls through most of Central PA in the aftn and
early evening. Those squalls should also diminish/break up late
in the day, and may also not quite reach MDT.

Outlook...

Thu...Lake effect SHSN early. Otherwise VFR.

Fri...Increasing chances of SHSN with restrictions possible.

Sat...Rain/snow mix, with snow more-possible N. IFR likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST this morning for
PAZ004.
Wind Advisory until noon EST today for PAZ024-025-033-034.

&&

SYNOPSIS...Banghoff
NEAR TERM...Lambert/Banghoff
SHORT TERM...Dangelo/Banghoff
LONG TERM...Lambert/RXR
AVIATION...Gartner/Bauco
Hazardous weather outlook, Jan 28, 3:28 AM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
328 AM EST Tue Jan 28 2025

PAZ024-025-033-034-290830-
Cambria-Blair-Somerset-Bedford-
328 AM EST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong, gusty winds are likely again Wednesday afternoon and evening
along with scattered snow showers and brief heavier squalls.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ011-012-017>019-037-041-042-045-046-049>053-290830-
Cameron-Northern Clinton-Clearfield-Northern Centre-Southern Centre-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
328 AM EST Tue Jan 28 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Gusty winds are expected today, along with the potential of morning
snow squalls with the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of gusty winds and snow squalls is expected Wednesday
as a second cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-056>059-063>066-290830-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
328 AM EST Tue Jan 28 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong, gusty winds are expected Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-290830-
McKean-Potter-Elk-
328 AM EST Tue Jan 28 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Gusty winds are expected today, along with the potential of morning
snow squalls with the passage of a cold front. Snow resumes tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will bring gusty winds and some stronger snow
squalls on Wednesday. If confidence in snow accumulations for tonight
and Wednesday increases, a winter weather advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-290830-
Warren-
328 AM EST Tue Jan 28 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Gusty winds are expected today, along with the potential of morning
snow squalls with the passage of a cold front. Snow resumes tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will bring gusty winds and some stronger snow
squalls on Wednesday. An additional winter weather advisory may be
needed tonight into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jan 28, 5:17 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
517 AM EST Tue Jan 28 2025

PAZ004>006-037-281115-
McKean PA-Warren PA-Potter PA-Tioga PA-
517 AM EST Tue Jan 28 2025

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF MCKEAN...WARREN...
POTTER...AND TIOGA COUNTIES...

HAZARDS...A band of heavy snow accompanied by winds of up to 30 MPH
which can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 515 AM EST, a band of heavy snow was along
a line extending from near Wellsville to 10 miles west of Warren and
moving southeast at 45 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Bradford, Warren, and Youngsville around 520 AM EST.
  Shinglehouse, Chapman State Park, and Rew around 525 AM EST.
  Genesee and Coryville around 530 AM EST.
  Cyclone, Westline, and Sheffield around 535 AM EST.
  Ludlow and Smethport around 540 AM EST.
  Harrison Valley, Port Allegany, and Wetmore around 545 AM EST.

Motorists travelling along US-6 should be alert for rapidly changing
conditions and gusty winds.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

&&

LAT...LON 4199 7692 4189 7691 4186 7691 4162 7823
      4163 7962 4199 7961 4200 7955
TIME...MOT...LOC 1015Z 293DEG 37KT 4216 7781 4187 7935

Banghoff
Special weather statement, Jan 28, 6:15 AM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
615 AM EST Tue Jan 28 2025

PAZ005-006-010-011-037-281215-
McKean PA-Potter PA-Cameron PA-Tioga PA-Elk PA-
615 AM EST Tue Jan 28 2025

...A SNOW SQUALL WILL AFFECT PARTS OF MCKEAN...POTTER...CAMERON...
TIOGA...AND ELK COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 614 AM EST, a snow squall was along a
line extending from near Elkland to near Marienville and moving
southeast at 25 MPH.

THIS SQUALL WILL BE NEAR...
  Denton Hill State Park, Betula, and Wilcox around 620 AM EST.
  Gaines around 625 AM EST.
  Johnsonburg, East Branch Dam, and Lyman Run State Park around 630
  AM EST.
  Mansfield, Elk River, and Cherry Springs State Park around 635 AM
  EST.
  Wellsboro around 640 AM EST.
  St. Marys, Ridgway, and Covington around 645 AM EST.

Motorists travelling along US-15 in Tioga County or US-6 in McKean,
Potter, and Tioga County should be prepared for rapidly-changing
conditions.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4160 7688 4155 7701 4154 7760 4148 7760
      4148 7797 4138 7799 4125 7874 4137 7900
      4145 7906 4144 7896 4169 7895 4200 7774
      4200 7693
TIME...MOT...LOC 1114Z 326DEG 23KT 4199 7722 4160 7907

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 5:17 AM ESTSpecial Weather StatementCTPMcKean, Potter, Warren58 min
Jan 28, 6:15 AM ESTSpecial Weather StatementCTPCameron, Elk, Potter, Tioga60 min
Jan 28, 7:05 AM ESTSnow Squall WarningCTPClearfield55 min
Jan 28, 7:16 AM ESTSnow Squall WarningCTPLycoming, Sullivan, Tioga59 min
Jan 28, 7:19 AM ESTSpecial Weather StatementCTPCameron, Clinton56 min
Jan 28, 8:06 AM ESTSpecial Weather StatementCTPClinton54 min
Jan 28, 8:16 AM ESTSpecial Weather StatementCTPColumbia44 min
Jan 28, 8:28 AM ESTSnow Squall WarningCTPCentre, Clinton47 min
Jan 28, 8:45 AM ESTSpecial Weather StatementCTPCentre60 min
Jan 28, 8:56 AM ESTSpecial Weather StatementCTPUnion34 min
Jan 28, 9:21 AM ESTSpecial Weather StatementCTPCentre54 min
Jan 28, 1:20 PM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 20 more28 hr
Jan 28, 3:12 PM ESTWinter Weather AdvisoryCTPElk, McKean, Potter, Warren33 hr

Nearby

Snow Squall Warnings in Pennsylvania, 2025Every snow squall warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.